Kansas, 2023Damaging Wind in Kansas, May 29, 2023
May 29, 2023 · NWS GLD · 1 event in 1 county or zone
On the night of May 29th, a line of thunderstorms moved across Northwestern Kansas. These thunderstorms produced an isolated wind gust of an estimated 70 mph in the region that caused a 12-inch long tree limb to break off a tree.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the night of May 29th, a line of thunderstorms moved across Northwestern Kansas. These thunderstorms produced an isolated wind gust of an estimated 70 mph in the region that caused a 12-inch long tree limb to break off a tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 10:51 PM CST, 44 minutes earlier.
Area forecast discussion, May 29, 10:51 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1051 PM MDT Mon May 29 2023
.UPDATE...
Issued at 836 PM MDT Mon May 29 2023
Storm activity is beginning to turn southeast into the LLJ. Models
had been forecasting this to occur, however the placement was 60
miles to the west. The storm activity should be east of Norton and
Graham counties by 4 AM CT.
The outflow boundary continues to outpace the storm activity. This
is lowering confidence the storms will become more intense. In
addition there have yet to be any severe wind gusts reported.
Therefore confidence is low there will be any severe wind gusts at
this point.
UPDATE Issued at 531 PM MDT Mon May 29 2023
Storm activity should increase over the next couple hours or so,
reaching a peak by mid evening. After that the storms will move
out of the forecast area around midnight. Main threats will be
damaging straight-line winds once the storms form a line. Prior to
forming a line there could be a risk for low end large hail. Flash
flooding will also be a threat due to the slow movement. However,
given the drier air that is in place flooding should not be as
much of a threat as the last few days.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 222 PM MDT Mon May 29 2023
Across the Tri State region this afternoon, skies are mainly sunny
with some cumulus developing to the west/northwest as some
convection developing over portions of northeast Colorado.
For the remainder of the afternoon into the evening hours, the
latest HRRR and NamNest do show scattered convection forming over
northeast portions of Colorado, eventually forming into a weak line,
then shifting ESE into the cwa between 21z-00z. The latest SPC
outlook does have the much of the area under a Marginal Risk for
severe storms, with both wind/hail risks. SBCape values around
1500j/kg up to around 3000j/kg in some area, DCape around 1200j/kg
along with decent MUCape as well show the airmass could support some
strong to severe storms. Guidance is showing a potential second line
to move through the cwa later this evening, with the focus being SW
Nebraska, all clearing the cwa by 08z-09z Tuesday.
Similar patterns to continue for Tuesday and Wednesday for the
region. Chances for showers/storms persist, as guidance has upper
level ridging over the cwa giving way to a couple shortwaves that
will interact with a surface boundary(s) to trigger storms. Decent
PW values continue to push into the area as dewpts remain in the
50s, especially east. The surface boundaries moving east off the
Front Range will interact with decent southerly moist flow allowing
for late interaction/formation of storms similar to the past several
days.
Based on past rainfall, the current areas that continue to be most
prone to potential flooding will be along/north of Highway 36. While
WPC currently does not have an excessive rainfall outlook for these
days, the slow movement of storms as seen in past days, look to
trigger locally heavy rainfall so thinking localized flooding
concerns will be there. WPC has a marginal risk for today. SPC does
have a marginal risk for Tue-Wed, so the threats for wind/hail will
be there as well.
For temps, looking for highs on Tuesday to range in the 80s area-
wide, with warmest locales east. On Wednesday with more cloud/precip
potential, upper 70s to mid 80s are expected. Overnight lows in the
short term remain fairly close each night with mainly 50s expected.
Warmest areas east. Some locales along/east of Highway 83 could even
see numbers near the 60F mark.
.LONG TERM...(Thursday through Monday)
Issued at 155 PM MDT Mon May 29 2023
Active weather will continue through the extended periods as an
omega block like pattern continues to influence the region, with
ridge center slowly retrograding back over the area. Medium range
models in decent agreement with the overall pattern although
given relatively weak flow/forcing expected confidence in one
particular area over another is low. While there will be a
persistent threat for severe weather, overall weak flow aloft
will limit overall magnitude of severe threat. A more widespread
threat will be potential for locally heavy rain and more flooding.
Slow storm movement, relatively high precipitable water values
and already saturated ground will keep the flooding threat
elevated through the period. Temperatures will remain similar to
this past week with values around normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1047 PM MDT Mon May 29 2023
MVFR to VFR conditions forecast for the TAFs. Moderate rainfall at
KMCK will continue for the first part of the TAF then end. Storm
activity should remain north of KGLD. After that the focus turns
to storm activity for Tuesday afternoon. The storms will move in
from the west or southwest. Coverage and intensity will increase
around 0z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...JN
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, May 29, 9:49 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
949 PM MDT Mon May 29 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
949 PM MDT Mon May 29 2023 /1049 PM CDT Mon May 29 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Flooding is ongoing across portions of southwest Nebraska, from
heavy rainfall received tonight. Please see the latest warning
products for the latest updated information.
Wind gusts up to 60 MPH may occur through midnight with any storms
that form north of Highway 36. However confidence is low wind gusts
will reach that magnitude.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
There is a marginal risk for severe weather within the region on
Tuesday and Wednesday. Possible hazards include severe winds and
large hail as well as the continued risk for flooding from heavy
rainfall. Please watch for future forecast updates.
Chances for showers and thunderstorms look to continue throughout
this week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
JTL
In the hours before
Special weather statement, May 29, 8:01 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
801 PM MDT Mon May 29 2023
NEZ079-080-300230-
Hitchcock NE-Dundy NE-
801 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of western Hitchcock
and northeastern Dundy Counties through 830 PM MDT/930 PM CDT/...
At 801 PM MDT/901 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Enders Reservoir State Recreation Area,
or 15 miles south of Imperial, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Hitchcock
and northeastern Dundy Counties, including the following locations...
Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4005 10121 4018 10174 4035 10167 4035 10115
TIME...MOT...LOC 0201Z 279DEG 25KT 4029 10159
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CASpecial weather statement, May 29, 9:02 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
1002 PM CDT Mon May 29 2023
KSZ002-003-NEZ080-081-300330-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
1002 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of eastern Rawlins,
northwestern Decatur, Red Willow and southeastern Hitchcock Counties
through 1030 PM CDT...
At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Cambridge to 10 miles northwest
of Ludell. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...At 952 PM the McCook Airport reported 56 mph wind gusts.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ludell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 10019 3965 10113 3995 10127 4035 10024
4035 10020
TIME...MOT...LOC 0301Z 294DEG 16KT 4027 10023 3996 10110
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CALocal storm report, May 29, 9:07 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST 1 E MCCOOK 40.21N 100.59W
05/29/2023 M56 MPH RED WILLOW NE ASOS
OCCURRED AS THE THUNDERSTORM MOVED OVERHEAD.
&&
JTLSpecial weather statement, May 29, 9:57 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
957 PM MDT Mon May 29 2023
NEZ079-300445-
Dundy NE-
957 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of northern Dundy
County through 1045 PM MDT...
At 957 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Champion, or 16 miles southwest of Imperial,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4012 10133 4022 10190 4035 10191 4035 10132
TIME...MOT...LOC 0357Z 266DEG 21KT 4032 10181
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KMKSpecial weather statement, May 29, 10:02 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
1102 PM CDT Mon May 29 2023
NEZ080-300445-
Hitchcock NE-
1102 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of northern Hitchcock
County through 1145 PM CDT...
At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Palisade, or 15 miles northwest of Trenton, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palisade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4017 10076 4019 10132 4035 10132 4035 10076
TIME...MOT...LOC 0402Z 266DEG 21KT 4030 10126
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KMKSpecial weather statement, May 29, 10:22 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1122 PM CDT Mon May 29 2023
KSZ001-300515-
Cheyenne KS-
1122 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of Cheyenne County in
northwestern Kansas through 1215 AM CDT...
At 1122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Haigler to 10 miles west of St.
Francis. Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Francis and Bird City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3960 10141 3971 10205 4000 10205 4000 10141
TIME...MOT...LOC 0422Z 280DEG 24KT 4000 10184 3977 10199
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KMKThunderstorm Wind, Rawlins
- When
- May 29, 11:35 PM CST
- Where
- Rawlins County, 1.48 mi NNW of Blakeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -101.130
Report received of a 12-inch tree limb breaking off of a tree at location. Time is radar approximated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 29, 20231 death · 2 injured · 1 event
- Flood in Colorado, May 29, 20231 death · 1 event
- Flash Flooding and Flood in Nebraska, May 29, 2023$36,000 · 1 in hail · 14 events
- Flood in West Virginia, May 29, 2023$20,000 · 1 event
- Hail in Texas, May 29, 2023$15,000 · 2 in hail · 4 events
- Hail and Damaging Wind in South Dakota, May 29, 20231.25 in hail · 11 events
- Flash Flooding and Hail in Texas, May 29, 20230.75 in hail · 9 events
- Tornado and Hail in Colorado, May 29 to 30, 2023EF0 · 4 events
- Waterspouts in Gulf of Mexico, May 29, 20233 events
- Hail in South Dakota, May 29, 20231 in hail · 3 events
- Hail in Texas, May 29, 20232 in hail · 2 events
- Flash Flood in Kansas, May 29, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099334.